Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 99, NWS Grand Forks, ND

July 22, 2024Nelson County, Ramsey County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2024, 5:19 PM CDT for Nelson County, Ramsey County, Walsh County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2024, 5:19 PM CDT (22:19 UTC)
Expired
Jul 22, 2024, 6:00 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nelson County, ND, Ramsey County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:13 PM CDT, 3 hours 6 minutes earlier. Its key messages:

  • Isolated strong thunderstorms today could bring small hail and brief gusty winds to portions of the area. Best chances are in the northern valley, northwest, and west central Minnesota.
  • Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times.
Area forecast discussion, Jul 22, 2:13 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
213 PM CDT Mon Jul 22 2024

.KEY MESSAGES...

- Isolated strong thunderstorms today could bring small hail and
  brief gusty winds to portions of the area. Best chances are in
  the northern valley, northwest, and west central Minnesota.

- Mid to upper level smoke is expected to continue occasionally
  mixing to the surface. Air quality and visibility could be
  impacted at times.

&&

.DISCUSSION...
Issued at 211 PM CDT Mon Jul 22 2024

...Synopsis...

A weak shortwave has produced some pop up showers
along the International border near Bottineau and some in Pembina
County. Given the environment Cape is going to be around 1500 and
2000 allowing for plenty of energy for storms to consume. However
shear is still 15-20kts which suppresses the likelihood of severe
storms. However gusty winds and small hail can still be produced by
these stronger storms. Most of the cam guidance has the storms
dissipating by 03z but it would surprise me if we had lingering
showers until about midnight or 05z.

Tuesday another wave of vorticity possibly strong enough to produce
storms in the morning is depicted to move across the northern
planes. It's uncertain if storms will be produced or if the
atmosphere will be stable enough to not lift any moisture. Ridging
starts building in Tuesday evening suppressing any lingering
convection from the morning. With continued northerly flow aloft,
wildfire smoke is expected to persist at various points in the
column to include near-surface smoke. Air quality could be impacted
at times, with upstream observations suggesting minimal impacts to
visibility.

Wednesday through Monday

The ridging pattern builds over the Northern Plains as a Low
pressure starts to move in over British Columbia giving us some
warmer temperatures Wednesday through Monday. with the warmest days
expected to be friday and saturday given most ensembles depict
temperatures in the 90's. So afternoon convection may occur due to
the area likely to reach convective temperatures but the high
pressure ridge may also suppress the convection. After Saturday the
ridge begins to flatten as the Low pressure system moves across the
Canadian Provinces so temperatures should become more seasonable
come Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1248 PM CDT Mon Jul 22 2024

VFR conditions are expected to remain through the TAF period.
Smoke aloft is still pretty thick increasing the ceiling
category up one to account for the smoke (sct to bkn). Pop up
showers are expected to start around 2300z and almost all model
guidance has them dissipating by 03z. Not quite if smoke will
disperse by tomorrow so kept FU in TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...MM
AVIATION...MM
Hazardous weather outlook, Jul 22, 5:20 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
520 AM CDT Mon Jul 22 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
520 AM CDT Mon Jul 22 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms today could bring small hail and
brief gusty winds to portions of the area. Best chances are in
northwest and west central Minnesota.

Mid to upper level smoke is expected to continue occasionally
mixing to the surface. Air quality and visibility could be
impacted at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Saturday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Jul 22, 3:37 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
337 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     Funnel Cloud     Ada                     47.30N 96.51W
07/21/2024                   Norman             MN   Broadcast Media

            Broadcast media relayed report and picture
            of funnel cloud near Ada MN Sunday July 21
            2024. Funnel was observed from within the
            town of Ada at 149 PM CDT lasting about 8
            minutes. Location and time provided within
            relayed report.

&&

CJ
Local storm report, Jul 22, 3:53 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
353 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             Mountain ND             48.69N 97.86W
07/22/2024  M2.00 Inch       Pembina            ND   Broadcast Media

            Time estimated.

&&

BR
Local storm report, Jul 22, 4:26 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
426 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             7 W Karlstad            48.58N 96.69W
07/22/2024  M1.75 Inch       Kittson            MN   Broadcast Media

            Time Estimated.

&&

BR
Local storm report, Jul 22, 4:39 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
439 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             Walhalla                48.93N 97.91W
07/22/2024  E1.75 Inch       Pembina            ND   Broadcast Media

&&

BR
Local storm report, Jul 22, 5:04 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
504 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     10 E Langdon            48.76N 98.15W
07/22/2024  M71 MPH          Cavalier           ND   Dept of Highways

&&

BR
Local storm report, Jul 22, 5:18 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
518 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             Walhalla                48.92N 97.92W
07/22/2024  E2.00 Inch       Pembina            ND   Public

            Estimated from picture.

&&

BR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:12 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina63 min
Jul 22, 4:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Walsh49 min
Jul 22, 4:21 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina54 min
Jul 22, 5:00 PM CDTSevere Thunderstorm WarningFGFWalsh45 min
Jul 22, 5:54 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Walsh51 min
Jul 22, 6:20 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey40 min
Jul 22, 6:42 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey48 min
Jul 22, 4:06 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.